Women who take the epilepsy drug Valproate during pregnancy are three times more likely to have a child with an autism spectrum disorder, according to new research.
Previous studies claim to have found a link between more birth defects and lower intelligence among children of mothers who took Valproate, but the new findings represent the “strongest evidence to date” of a link between the drug and autism.
However, the results do not prove the generic drug, also called valproic acid, causes autism.
Christopher Stogell, who studes the origins of autism at the University of Rochester Medical Centre but wasn’t involved in the new research, commented on the findings to Reuters Health.
He stated that “Women need to be very diligent about what the effects are if they are taking valproic acid.”
According to Jakob Christensen from Aarhus University, and part of the study team responsible for the study, epileptic women who may become pregnant “certainly should discuss with their doctor if there are alternative treatments that would be reasonable.”
He also outlined that there are steps pregnant women on Valproate can take to lower any risks to their baby, such as using the lowest possible dose and dividing it up during the day.
What does this mean for you?
“Around 96% of babies who are born from women with epilepsy who take anti-epilepsy drugs are born perfectly healthy,” says Nicole Crosby-McKenna, Development Officer for Women at Epilepsy Action.
But there are slightly increased risks of malformations. To put this into context, every woman who gives birth has a 1-2% risk that their baby might be born with a major congenital malformation. If you take anti-epilepsy drugs, this risk increases to approximately 4%, so this is still a very small chance. However the risk depends on which anti-epileptic drug you are taking, because for example if you take Lamotrigine or Carbamazepine at a low dose, the risk of your baby having a malformation is around 2%, which is almost the same as if you didn’t have epilepsy.
Because of these risks, women are sometimes tempted not to take their medication during pregnancy. However this is not advised, because if you don’t take your epilepsy drugs you are increasing the risk of having seizures,which in turn increases the risk for mother and baby. Having frequent seizures unfortunately increases the risk of status seizures and Sudden Unexpected Death in Epilepsy (SUDEP). This risk of harm might be higher than the risk of harm had you taken your drugs for your seizures in the first place.
The most important thing is that when trying to conceive and during pregnancy mum is as healthy as she can be, as this in turn will mean that baby is as healthy as she or he can be.
If you are ever worried about your epilepsy during pregnancy, especially if you are having more or worsening seizures, speak to your doctor or epilepsy specialist straight away.
For further information and support, visit Epilepsy Action at www.epilepsy.org.uk.